Hail, Licking
- When
- August 19, 1:23 PM EST to 1:26 PM EST
- Where
- Licking County, 2.52 mi WNW of Fallsburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.220, -82.270
Scattered strong to severe thunderstorms developed ahead of a weak cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered strong to severe thunderstorms developed ahead of a weak cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 1:22 PM EST, 1 minute earlier.
Area Forecast Discussion National Weather Service Wilmington OH 222 PM EDT Sat Aug 19 2017 .SYNOPSIS... A few showers and thunderstorms will be possible today as a weather system shifts through the Great Lakes. Skies will clear tonight as strong high pressure builds into the Ohio Valley, bringing several days of quiet weather. Temperatures will remain seasonable for mid August with highs in the 80s and lows in the 60s. A strong cold front will shift through the area on Tuesday evening with more showers and storms, before a much cooler and drier airmass moves in for the middle and end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Most of the morning convection has come to an end, only a couple of isolated showers in nrn KY are left. Don't expect these to live for too much longer however. Later this afternoon as H5 s/w trof axis swings through, a line of convection is forecast to develop in nrn Ohio. The srn end of this line could affect parts of Central Ohio. Went with 20 to 30 PoPs to cover this. Highs in the lower to mid 80s still look good for this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... This will be a period of relatively quiet weather as the wave from this afternoon shifts rapidly east bringing an end to any early evening shower and thunderstorm threat. Should see clouds dissipate quickly as good subsidence moves in. Perhaps a little fog later tonight especially in the valleys as good radiational cooling signature develops as 1020mb surface high moves across Ohio with light flow and residual 60s dewpoints. Sunday to feature plenty of sun per forecast soundings from 19.00Z NAM/GFS. Most recent NAM runs however have been a little more robust on low level moisture suggesting some deeper cumulus is possible in the afternoon. But either way there should be ample sunshine with highs well into the 80s on light winds. Weak shortwave energy deamplifying as it crosses the Great Lakes Sunday night shouldn't have much of an impact on an expected clear/mostly clear night. During this entire period, a bias-corrected MOS blend with minor adjustments should perform quite well given rather quiet/unchanging airmass, and this yields highs slightly above normal and lows around normal. && .LONG TERM /MONDAY THROUGH FRIDAY/... Models remain in good agreement showing a broad area of surface high pressure centered over the Mid-Atlantic region with its influence stretching westward into the eastern Ohio Valley on Monday. With the displacement of the high from the immediate area and increasing low level warmth and moisture, a very isolated afternoon shower/storm cannot be completely ruled out Monday -- particularly across the northwestern third or so of the FA. This being said, even with sufficient instability, there is not any notable forcing mechanism to initiate such activity (either at the surface or aloft), so maintained a dry fcst for now. The main item of interest for Monday will be the sky condition for eclipse viewing. In addition to development of an afternoon Cu field, do think there will be some thin cirrus streaming into western parts of the area by Monday afternoon. There continues to be some model variability on both the extent and thickness of such cirrus, but anticipate it to be fairly thin in nature given current data. Monday will likely be the warmest day of the week with lack of widespread dense cloud cover and the nudging of midlevel ridging into the Ohio Valley (particularly evident on ECMWF solutions). Highs in the upper 80s to around 90 degrees are expected area-wide. Past Monday afternoon, attention will turn to the next system that will impact the area on Tuesday. Model solutions continue to be in remarkable agreement with the broad-scale features of Tuesday/s system, including the general timing. 00Z solutions came in a bit faster than previous runs, showing precipitation entering northwestern parts of the FA as early as late Tuesday morning. This initial activity would be isolated to scattered in nature, but expect fairly substantial destabilization in the pre-frontal environment Tuesday afternoon and evening. Although wind profiles will be nearly unidirectional (WSW at sfc to W aloft) in nature, wind field magnitudes should be sufficient to support scattered to widespread thunderstorm development ahead of and/or along the advancing cold front. With this in mind, did maintain likely PoPs Tuesday afternoon and evening, but shifted time frame ahead by several hours. Pcpn should end from NNW to SSE very early Wednesday morning. The front will bring a big change in airmass to the region, with amplified upper-level troughing situated across the eastern third of the country by Wednesday. The coolest day of the week may end up being Thursday as a disturbance rotates around the broader-scale trough and unseasonably cool temperatures aloft filter into the region. Would not be entirely surprised to see near-record cool temperatures at some point late this week. However, some airmass modification is anticipated for Friday into next weekend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Convection has begun to pop in Central Ohio ahead of weak cold front and H5 s/w. Have a VCTS in the CMH/LCK for the first couple of hours of the taf period to cover this activity. Latest radar image is showing some showers developing north of CVG/LUK. Will have to keep an eye on this and see if VCSH is needed farther south. After the convection pulls off to the east. there could be some left over scattered ac. Guidance is suggesting that MVFR fog will develop aft 06Z. IFR fog is expected in the river valleys. After the fog lifts on Sunday, few to scattered cu should develop. OUTLOOK...Thunderstorms are likely on Tuesday into Tuesday evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Binau NEAR TERM...Sites SHORT TERM...Binau LONG TERM...KC AVIATION...Sites
Hazardous Weather Outlook National Weather Service Wilmington OH 209 PM EDT Sat Aug 19 2017 INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065- 070>072-077-201815- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer- Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark- Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH- Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton- 209 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible Tuesday afternoon and evening. Damaging wind and hail will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required on Tuesday. INZ075-080-KYZ089>100-OHZ073-074-078>082-088-201815- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown- Highland-Adams-Pike-Scioto- 209 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible Tuesday afternoon and evening. Damaging winds, hail, and heavy rain will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required on Tuesday.
The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
A media member reported minor damage to his car which was parked outside.
Several trees and power lines were reported knocked down.
Trees and power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709455, 709456, 709457, 709458, 709459, 709460, 709461, 709462, 709463, 709773, 709774.